Kentucky, 2022Damaging Winds in Kentucky, March 30, 2022
March 30, 2022 · NWS PAH · 13 events in 10 counties and zones
A broken squall line of showers and thunderstorms produced scattered pockets of strong winds. The line moved rapidly east across western Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken squall line of showers and thunderstorms produced scattered pockets of strong winds. The line moved rapidly east across western Kentucky. The line reformed a couple of times during its journey eastward. The strongly forced squall line was affected by very limited instability and moisture. Dew points were in the upper 50's ahead of the line. A very strong low level jet in excess of 80 knots resulted in some damaging wind gusts. Lightning was at times absent from the line. The line formed ahead of a strong cold front that trailed southward from a low pressure center passing north of the region. A very strong 500 mb shortwave pivoted east-northeast from the southern Plains, further enhancing the convection despite weak instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 2:48 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 30, 2:48 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
348 PM CDT Wed Mar 30 2022
.SHORT TERM...(Tonight through Friday night)
Issued at 348 PM CDT Wed Mar 30 2022
The line of convection moving in is more or less on track with CAM
modeling, within an hour or so. There is some concern the models are
producing minor inversions that may inhibit deeper convection, but
we're going to make a judgment that the overall forcing and
increasing layer ascent will overcome any such inhibitor. As a
result, convective drafts should be able to push down damaging
winds, especially in accelerated lines or quasi-linear modes that
are anticipated to evolve. Non-thunderstorm winds are already
gusting into the lower 50s mph, as expected, it won't take much
for damaging downdrafts.
The event should draw down this evening, as the convective line
exits our eastern counties by/before 03Z. After that, the forecast
is routine, and cooler. Some wrap-around may prolong a chance of
showers and delay a clear-out, as the actual primary long wave
trof does not fully pass until 24-36 hours later. Then it's high
pressure sliding in/overhead and cooler air, with 50s/30s temps
to finish out the near term.
.LONG TERM...(Saturday through Wednesday)
Issued at 348 PM CDT Wed Mar 30 2022
There will be another opportunity over the weekend for some light
rain in the northern half of the region as a minor mid level
shortwave moves eastward through our region. Otherwise, expect
gradually moderating temps and mostly clear skies through the
weekend. Early next week, the medium range models suggest we will
enter a wetter, but mild period as a complex series of mid level
shortwaves and surface low pressure systems move through our
region, with limited lightning potential. However, rainfall will
not be occurring constantly, but clouds will be on the plentiful
side.
&&
.AVIATION...
Issued at 348 PM CDT Wed Mar 30 2022
Strong winds will be the primary hazard amongst a variety of
issues this TAF period. Southerly non-thunderstorm winds will
continue with 20-25 kts sustained and gusts to 35-40 kts during
the daytime hours. Showers will continue to move eastward across
the region, followed by an organized line of storms moving
eastward into the early evening. Thunder is included for the more
likely time of arrival. A temporary drop to MVFR or IFR vsby is
likely with the heavier rain/storms and a drop to MVFR cigs is
likely during and in the hours after the storms. A cold front
behind the storm line will shift winds towards westerly for late
this evening and overnight as winds decrease but remain breezy.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...DH/DB
LONG TERM...DB
AVIATION...ATL/DBHazardous weather outlook, Mar 30, 1:59 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
259 PM CDT Wed Mar 30 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
259 PM CDT Wed Mar 30 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect until 10 PM CDT for the entire Quad
State, with the exception of Carter and Ripley counties in
southeast Missouri. Refer to the Watch for details.
A Wind Advisory is in effect for the entire Quad State until 7 PM
CDT, for winds gusting up to 55 mph possible. Refer to the
Advisory for details.
Localized heavy rain my produce isolated flooding issues this
afternoon or evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
In the hours before
Local storm report, Mar 30, 10:37 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM NON-TSTM WND DMG 5 W VALIER 38.02N 89.14W
03/30/2022 FRANKLIN IL PUBLIC
PUBLIC REPORT OF STRONG WIND GUSTS IN EXCESS
OF 40 MPH RESULTING IN A POWER OUTAGE AND
BLOWN TRANSFORMER IN VALIER, IL, JUST WEST
OF BENTON, IL.
&&Local storm report, Mar 30, 10:43 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 AM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND DMG 1 WNW JACKSON 37.39N 89.67W
03/30/2022 CAPE GIRARDEAU MO PUBLIC
WINDS IN EXCESS OF 40 MPH HAS CAUSED A FEW
SHINGLES TO BE BLOWN OFF ROOF.
&&
DWLocal storm report, Mar 30, 11:02 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM NON-TSTM WND GST 1 SW MURPHYSBORO 37.76N 89.35W
03/30/2022 E43 MPH JACKSON IL PUBLIC
TREE DOWN ON A HOUSE. MINIMAL DAMAGE TO
STRUCTURE. POWER LINE WRAPPED ON TREE.
&&
DWLocal storm report, Mar 30, 3:28 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 WSW ADVANCE 37.10N 89.93W
03/30/2022 STODDARD MO EMERGENCY MNGR
6 INCH TREE LIMB DOWN ON INDUSTRIAL DRIVE.
&&Local storm report, Mar 30, 3:32 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 4 S DEXTER 36.73N 89.96W
03/30/2022 STODDARD MO EMERGENCY MNGR
TREE AND POWER LINES DOWN ON HWY D.
&&
RSTThunderstorm Wind, McCracken
- When
- March 30, 3:59 PM CST
- Where
- McCracken County, (Pah)barkley Arpt Pa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 37.070, -88.770
A wind gust to 60 mph was measured at the automated observing station at Barkley Regional Airport. Nearly 1,000 utility customers were without power in the region.
Thunderstorm Wind, Ballard
- When
- March 30, 4:10 PM CST
- Where
- Ballard County, Kevil
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.080, -88.900
Thunderstorm Wind, Marshall
- When
- March 30, 4:10 PM CST
- Where
- Marshall County, 1.1 mi E of Sharpe
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 36.970, -88.430
A power pole was down on U.S. Highway 68 West.
Thunderstorm Wind, Marshall
- When
- March 30, 4:10 PM CST
- Where
- Marshall County, Benton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.870, -88.350
Several trees were blown down in the Benton area.
Funnel Cloud, Marshall
- When
- March 30, 4:20 PM CST
- Where
- Marshall County, 2 mi SSE of Calvert City
- Reported by
- Public
- Coordinates
- 37.003, -88.336
There were several reports of a funnel cloud near Calvert City, including a brief video.
Thunderstorm Wind, Calloway
- When
- March 30, 4:55 PM CST to 5:10 PM CST
- Where
- Calloway County, 2 mi NE of Lynn Grove to 7 mi NW of Hamlin
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 36.620, -88.404
Trees were blown down on county roads at least a few times across the county. The locations included the Lynn Grove area, a few miles southeast of Murray, and seven miles northwest of Hamlin.
Thunderstorm Wind, Crittenden
- When
- March 30, 5:20 PM CST
- Where
- Crittenden County, Mattoon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.400, -88.020
Several trees and a couple of power poles and lines were down.
Thunderstorm Wind, Christian
- When
- March 30, 5:32 PM CST
- Where
- Christian County, Gracey
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -87.650
The wind gust was measured on Highway 68 on the Trigg County line.
Thunderstorm Wind, Union
- When
- March 30, 5:40 PM CST
- Where
- Union County, 0.88 mi NW of Morganfield Arpt
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 37.690, -87.840
A Kentucky mesonet site four miles east of Morganfield measured a wind gust to 73 mph. A house roof was damaged.
Thunderstorm Wind, Hopkins
- When
- March 30, 5:48 PM CST
- Where
- Hopkins County, 2 mi SSE of Madisonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.303, -87.486
Large tree limbs were down.
Thunderstorm Wind, Henderson
- When
- March 30, 5:52 PM CST
- Where
- Henderson County, 5 mi NW of Corydon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.781, -87.765
A tree was blocking a road. About 2000 customers were without power in Henderson County.
Thunderstorm Wind, Daviess
- When
- March 30, 6:10 PM CST
- Where
- Daviess County, 0.55 mi W of (Owb)owensboro Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.750, -87.180
A tree was down along Highway 56.
Thunderstorm Wind, Christian
- When
- March 30, 7:04 PM CST
- Where
- Christian County, 1.8 mi WSW of Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.660, -87.460
Large tree limbs were blown down at Fort Campbell North.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, March 30, 20227 injured · $20 million · EF3 · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20225 injured · $3.5 million · EF2 · 93 events
- Damaging Winds and Strong Wind in Alabama, March 30, 20221 death · 3 injured · $7.8 million · 81 kt wind · 24 events
- Tornadoes and High Wind in Alabama, March 30, 20222 injured · EF3 · 17 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$438,000 · EF2 · 8 events
- Rip Current in Puerto Rico, March 30, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20221 injured · $720,000 · EF1 · 31 events
- Tornadoes and Damaging Winds in Tennessee, March 30, 2022$1.3 million · EF1 · 25 events
- Tornadoes and Damaging Wind in Mississippi, March 30, 2022EF2 · 8 events
- Tornadoes and Flood in Illinois, March 30, 2022$334,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$250,000 · EF1 · 7 events
- Tornadoes and Damaging Winds in Mississippi, March 30, 2022$250,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008232, 1008231, 1008234, 1008235, 1008230, 1008237, 1008241, 1008242, 1008246, 1008245, 1008249, 1008248, 1008244.